To detect if your body has made antibodies against the anticoagulant heparin, to help diagnose or exclude immune-mediated heparin-induced thrombocytopenia (HIT type II). There is also a non-immune mediated (HIT type I) that occurs when heparin binds directly to platelets, causing activation; it is more common than type II but is transient and a milder form.
Heparin-induced Thrombocytopenia Antibody
If you are receiving or have recently been exposed to heparin therapy and your clinician has a clinical suspicion that you may have developed antibodies to heparin, with a significantly reduced platelet count (thrombocytopenia) and importantly, if you also have developed new blood clots (thrombosis).
A blood sample taken from a vein in your arm
The test most commonly used is an immunoassay to detect the presence of antibodies that are produced by some patients when they are treated with heparin. Although, HIT II occurs more frequently with treatment using unfractionated heparin (UFH) than with low molecular weight heparin (LMWH).
Heparin is a common anticoagulant that is given intravenously or through subcutaneous injections to prevent the formation of blood clots (thrombosis) or as an initial treatment for those who have a blood clot, to prevent the clot from enlarging. It is often given during some operations, such as cardiopulmonary bypass, when the risk for developing blood clots is high. Small amounts of heparin are frequently used to flush out catheters and intravenous lines to keep clots from forming in them.
HIT can occur in two types:
- Type 1: is characterised by a non‐immunologic response to heparin, triggered by a direct interaction between heparin and circulating platelets causing platelet clumping and removal, resulting in mild and transient thrombocytopenia. It usually occurs within the first 48–72 h after starting heparin treatment and can affect up to 10% of patients receiving heparin. It is characterised by a mild and transient thrombocytopenia, which once the heparin has been stopped can return to normal within 4 days and is not associated with an increased risk of thrombosis.
- Type II: is clinically serious and is caused by an immune response to heparin and platelet factor 4 complex, which is associated with significant thrombocytopenia and thrombosis (as explained below). It can occur in about 3% of patients on heparin therapy, usually between days 5 to 10 days after exposure to heparin. Heparin needs to be stopped and an alternative anticoagulant used.
When a patient is treated with heparin, the drug can combine in the circulation with a substance released from platelets called platelet factor 4 (PF4) and form a heparin-PF4 complex. In some patients , the body's immune system recognises the heparin-PF4 complex as "foreign" and produces an antibody directed against it, forming a heparin-PF4-antibody complex This antibody complex can now bind to a receptor on a platelet surface and activate the platelet leading to release of more PF4, which continues and repeats the cycle. This can lead to severe thrombocytopenia due to the removal of activated platelets and antibody‐coated platelets by the reticulo‐endothelial system and/or in 30 – 50% of patients with antibodies, venous and arterial thrombosis due to activated platelets triggering the coagulation cascade, when not required to stop bleeding.
HIT II can also have a rapid onset with symptoms appearing 1 to 2 days are heparin started if a patient’s had previous exposure to heparin, particularly in the last 100 days.
How is it used?
This test is performed to detect antibodies that develop in some patients who have been treated with heparin. It is used to help establish a diagnosis of immune-mediated heparin-induced thrombocytopenia (HIT type II) in someone who has a low platelet count (thrombocytopenia) and excessive clotting (thrombosis).
A patient who has HIT antibodies detected will not necessarily develop HIT II. Therefore, this test is most useful in those with a moderate to high likelihood of having HIT II, based upon the timing of heparin treatment and presence of significant thrombocytopenia and/or thrombosis. The test is typically requested along with or following a platelet count and may be followed by additional tests such as functional assays to confirm a finding.
Functional assays, such as a serotonin release assay or heparin-induced platelet agglutination assay, are more specific for HIT II but take longer, are more technically demanding, and not widely available. These tests measure the effect a patients serum has on the function of "normal" platelets from healthy donors.
When is it requested?
Since the development of HIT antibodies does not always lead to HIT II, testing is usually requested only when HIT II is clinically suspected.
There is a pre-test scoring system named the '4T's' that is typically used to determine a patient's likelihood of having HIT II. It includes:
- The extent of thrombocytopenia (platelet decrease of 50% or more from the pre-heparin therapy level)
- The timing at which the platelet count fell (typically 5-10 days after initial heparin use and within 2 day for a second use within 100 days of previous use)
- The presence of new thrombosis and/or lesions at the heparin injection site
- The ruling out other causes of thrombocytopenia
The HIT antibody test is performed when this pre-scoring test shows that a patient has a moderate to high likelihood of having HIT II and heparin therapy must be discontinued and a non-heparin alternative used.
Typically, an enzyme immunoassay (EIA) that detects HIT antibody is requested as an initial test. Functional testing such as a serotonin release assay (SRA) may be requested when the EIA test is indeterminate or negative but suspicion of HIT is still high.
What does the test result mean?
The interpretation of HIT antibody results relies upon testing only patients who have a moderate to high probability of having HIT II. Both false negatives and false positives can occur with this test and are more likely in those with a low probability of having HIT II.
The presence of HIT antibodies in someone who has been treated with heparin for 5 to 10 days, has a platelet count that has decreased by 50% or more, and has new or progressive thrombosis means that it is likely the person has HIT II.
The presence of HIT antibodies in someone who has received heparin within the last 100 days and is experiencing significant thrombocytopenia within a day or two of re-starting heparin therapy may also indicate HIT II.
If HIT testing is indeterminate and confirmatory testing is positive in a patient with clinical signs of HIT, then it is likely the person has HIT II.
If the test is negative for HIT antibodies, then it is unlikely that the person has HIT II. If confirmatory testing is performed and it is also negative, then it is likely that the patient's symptoms are due to another cause.
Is there anything else I should know?
Many conditions and diseases other than HIT can cause thrombocytopenia by affecting platelet production or loss (destruction). In addition to heparin, there are several other medications that can cause drug-induced thrombocytopenia and antiplatelet antibodies.
Heparin-induced thrombocytopenia type I (HIT type I) may be seen in people who are receiving heparin, but HIT I tends to be a mild condition that is not associated with an immune reaction.
There are two types of heparin that may be used in treatment: unfractionated heparin (UFH) and low-molecular weight heparin (LMWH). HIT II can develop in anyone receiving UFH but is more likely in those who have had surgery. The condition is rare in children. Low molecular weight heparin (LMWH) can cause HIT II, but it is seen less frequently than with UFH. Once a patient has developed HIT II with UFH, they are more likely to develop HIT with LMWH.
Can the heparin-induced thrombocytopenia (HIT) antibody test be done in my doctor’s surgery?
If I have an HIT antibody, will it go away?
How long is someone usually treated with heparin?
Should I tell all of my doctors that I have an HIT antibody?